Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 109, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 17, 2004, 3:32 PM EDT for Harnett County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2004, 3:32 PM EDT (19:32 UTC)
- Expired
- Sep 17, 2004, 4:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 48 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 10:10 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:45 PM EDT, 47 minutes earlier.
Area forecast discussion, Sep 17, 2:45 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 245 PM EDT FRI SEP 17 2004 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... THROUGH TONIGHT: BANDS OF CONVECTION WILL TRAVERSE THE CENTRAL AND EASTERN CWA OVER THE NEXT SEVERAL HOURS. TORNADO THREAT WILL CONTINUE ALONG THE LOW LEVEL THETAE GRADIENT... AND FARTHER EAST WHERE DESTABILIZATION CONTINUES. THE MORE SSW MOVEMENT OF THE INDIVIDUAL CELLS AND THE ORIENTATION OF THE BANDS HAVE MINIMIZED TRAINING AND LIMITED WIDESPREAD FLOODING THREAT... AND ALTHOUGH MINOR URBAN FLOODING IS STILL A POSSIBILITY... IT IS REMOTE ENOUGH TO DROP THE WATCH FOR THE REST OF THE NIGHT. LATEST SURFACE ANALYSIS SHOWS THE PRIMARY REMNANT IVAN CIRCULATION OVER FAR NE TN... HOWEVER RADAR COMPOSITE ANALYSIS SUGGESTS A SECONDARY OROGRAPHICALLY INDUCED CIRCULATION OVER FAR SW NC. THIS SHOULD HELP KEEP THE THREAT OF SHOWERS RUNNING OVERNIGHT DESPITE THE STRONG PVA HEADING TO OUR NORTHEAST. PLAN ON HIGH LIKELY TO CATEGORICAL POPS TRENDING TO CHANCES OVERNIGHT AS THE LOW LEVEL JET MOVES TO THE COAST AND UPPER DIVERGENCE MAX HEADS TO THE NORTH. EXPECT LOWS ON THE HIGH SIDE OF MOS GUIDANCE... MAINLY 67 TO 73. SAT THROUGH MON: UPPER TROUGH IS EXPECTED TO DRIFT OVERHEAD THROUGH SAT. WILL LEAVE IN A CHANCE OF SHOWERS AND THUNDERSTORMS... HIGHER IN THE EAST WHERE SOME HEATING SHOULD TAKE PLACE PRIOR TO SURFACE FRONTAL PASSAGE. QUICK AND DEEP STABILIZATION TAKES PLACE AS LARGE DENSE HIGH BUILDS IN FROM THE NORTH. EXPECT BREEZY AND QUITE COOL CONDITIONS SAT NIGHT INTO MON AS IVANS REMNANT CIRCULATION CONTINUES TO GET PUSHED SOUTHWARD. ENOUGH LOW LEVEL MOISTURE SHOULD HANG ON BENEATH THE SUBSIDENCE INVERSION TO YIELD PARTLY CLOUDY AND OCCASIONALLY MOSTLY CLOUDY SKIES SUN INTO MON. TEMPS WILL BE A CHALLENGE WITH MUCH DISAGREEMENT AMONG MOS GUIDANCE. WILL FOLLOW READINGS ABOUT A CATEGORY ABOVE MAV MOS WHICH LOOKS TOO COOL AND HAS BEEN TRENDING WARMER. && .LONG TERM (TUESDAY THROUGH FRIDAY)... COOL SURFACE HIGH PRESSURE TO THE NORTH CONTINUES TO PUSH THE REMNANT IVAN CIRCULATION TO OUR SOUTH. AIR MASS IS SUFFICIENTLY DRY TO REMOVE POPS THROUGH THURSDAY... AND AS IT CONTINUES TO MODIFY WITH MID LEVEL RIDGING BUILDING OVER THE INLAND MIDATLANTIC REGION... WE SHOULD SEE TEMPS REBOUND TO NEAR NORMAL READINGS WED/THU AFTER BEING A CATEGORY OR TWO BELOW NORMAL ON TUE. 12Z/17 GFS AND 00Z/17 ECMWF BRING A TROUGH ACROSS THE GREAT LAKES WITH A TRAILING FRONT APPROACHING THE APPALACHIANS... AND WILL INCLUDE A SHOWER/STORM RISK FOR FRI. ONE INTERESTING NOTE IS THE FEW 12Z/17 ETA WHICH WANTS TO REVIVE IVAN OFF THE SOUTHEAST COAST BY TUE... BUT REGARDLESS THE STRONG HIGH SHOULD HOLD IT WELL TO OUR SOUTH. && .AVIATION... GUSTY WINDS IN THE TIGHT GRADIENT AHEAD OF THE SURFACE LOW WILL DIMINISH THIS EVENING AS THE LOW SLOWLY WEAKENS AND MOVES ALONG THE NC/VA BORDER. SUBSIDENCE WILL BE ON THE INCREASE AS WELL...AND WITH A RELATIVE MIN OF 850MB THETA-E MOVING INTO CENTRAL NC FROM THE SOUTHWEST THIS EVENING WILL GRADUALLY DIMINISH THE THREAT OF SHOWERS AT TAF SITES ALTHOUGH WILL FORECAST THIS A LITTLE SLOWER THAN THE ETA IMPLIES DUE TO THE SLOW MOVEMENT OF THE COMMA HEAD ON BOTH WATER VAPOR AND RADAR IMAGERY. GENERALLY MVFR CEILINGS TO THE WEST THIS AFTERNOON AND HAVE CONTINUED THIS PREDOMINANTLY OVER TAF SITES WITH MVFR VISIBILITIES AS WELL OVERNIGHT DUE TO A PERIOD OF DIMINISHING WIND AND FEWER SHOWERS. HIGHER THETA-E AIR BUILDS BACK IN FROM THE NORTH LATE TONIGHT AS THE LEFT EXIT REGION OF A 50KT 500MB JET HEADS SOUTH FROM VA SATURDAY...ACCOMPANIED BY INCREASING 850MB CONVERGENCE AND DIVERGENCE ALOFT STRETCHING SOUTHWEST-TO-NORTHEAST OVER THE EASTERN PORTION OF THE TAF AREA. SURFACE WINDS SHOULD INCREASE AGAIN DIURNALLY SATURDAY ESPECIALLY AS 30-40KT WINDS ARE FORECAST ON THE ETA IN THE BOUNDARY LAYER OVER THE WEST SIDE OF THE SURFACE LOW BY 18Z. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM/LONG TERM...HARTFIELD AVIATION...DJF
Hazardous weather outlook, Sep 17, 5:10 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 510 AM EDT FRI SEP 17 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180959- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC- DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC- GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC- MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC- RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC- WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO... RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM 510 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THE REMNANTS OF HURRICANE IVAN WILL SPREAD BANDS OF MODERATE TO HEAVY SHOWERS ACROSS CENTRAL NORTH CAROLINA TODAY. RAINFALL AMOUNTS ACROSS CENTRAL NORTH CAROLINA WILL BE HIGHLY VARIABLE. FLOODING IS LIKELY WHERE SHOWERS CONTINUOUSLY TRAIN THROUGH AN AREA AND ON STREAMS AND CREEKS DOWNSTREAM OF ANY HEAVY RAINS. SATURATED SOILS WILL HEIGHTEN THE THREAT FOR FLASH FLOODING THROUGHOUT MUCH OF CENTRAL NORTH CAROLINA. IN ADDITION... ANY HEAVY SHOWER OR THUNDERSTORM COULD POTENTIALLY PULL DOWN STRONG GUSTY WINDS ALOFT TO THE SURFACE...CREATING DAMAGING WINDS. ISOLATED TORNADOES ALSO ARE A POSSIBILITY WITH ANY THUNDERSTORM TODAY. .DAY TWO THROUGH SEVEN... BLUSTERY NORTHEAST WINDS SUNDAY MAY GUSTS UP TO 30 MPH. OTHERWISE NO HAZARDOUS WEATHER CONDITIONS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY.
In the hours before
Local storm report, Sep 17, 1:15 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 PM TORNADO 3 NW VASS 35.29N 79.32W
09/17/2004 MOORE NC LAW ENFORCEMENT
TREES AND POWER LINES DOWN BETWEEN CARTHAGE AND VASS.
&&
TDPLocal storm report, Sep 17, 1:35 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 PM TORNADO 4 W PITTSBORO 35.72N 79.25W
09/17/2004 CHATHAM NC LAW ENFORCEMENT
COUPLE OF TREES DOWN ON THE WEST SIDE OF PITTSBORO TAKING
DOWN POWER LINES.
&&
ORROCKSpecial weather statement, Sep 17, 2:40 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 240 PM EDT FRI SEP 17 2004 NCZ021-022-038-039-073-074-083-084-172000- ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-MONTGOMERY NC- RANDOLPH NC-RICHMOND NC-STANLY NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...GREENSBORO... LEXINGTON...ROCKINGHAM...TROY...WADESBORO AND WINSTON-SALEM 240 PM EDT FRI SEP 17 2004 ...TORNADO WATCH CANCELLED FOR THE WESTERN PIEDMONT... THE TORNADO WATCH WHICH WAS IN EFFECT FOR THE NORTHWEST PIEDMONT... SOUTHWEST PIEDMONT AND THE WESTERN SANDHILLS INCLUDING THE TRIAD AREA HAS BEEN CANCELED. THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES HAS DIMINISHED. SCATTERED SHOWERS ARE EXPECTED FOR THE REMAINDER OF THE AFTERNOON. IN ADDITION GUSTY WINDS UP TO 30 MPH ARE STILL POSSIBLE. BLAES
Local storm report, Sep 17, 2:42 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
242 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0231 PM TSTM WND DMG ROXBORO 36.40N 78.98W
09/17/2004 PERSON NC LAW ENFORCEMENT
TREES DOWN JUST WEST OF ROXBORO NEAR GORDONTON ROAD.
&&
ORROCKLocal storm report, Sep 17, 3:00 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1110 AM TORNADO STOKESDALE 36.24N 79.98W
09/17/2004 GUILFORD NC EMERGENCY MNGR
EMERGENCY SERVICES REPORTED SEVERAL HOMES DAMAGED ALONG
HAW MEADOW AND HAW RIVER ROADS...WITH MINOR STRUCTURAL
DAMAGE ON ELLISON ROAD.
&&
DJFLocal storm report, Sep 17, 3:31 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
331 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG LILLINGTON 35.40N 78.82W
09/17/2004 HARNETT NC EMERGENCY MNGR
TWO TREES DOWN
&&
AWIPSUSRThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:44 AM EDT | Tornado Warning | RAH | Davidson, Forsyth | 31 min |
| Sep 17, 11:03 AM EDT | Tornado Warning | RAH | Guilford | 12 min |
| Sep 17, 12:38 PM EDT | Tornado Warning | RAH | Moore | 37 min |
| Sep 17, 1:09 PM EDT | Tornado Warning | RAH | Chatham | 36 min |
| Sep 17, 1:43 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 32 min |
| Sep 17, 2:14 PM EDT | Severe Thunderstorm Warning | RAH | Person | 46 min |
| Sep 17, 2:50 PM EDT | Tornado Warning | RAH | Durham | 25 min |
| Sep 17, 3:06 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 24 min |
| Sep 17, 3:29 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 46 min |
| Sep 17, 4:00 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 45 min |
| Sep 17, 4:04 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 26 min |
| Sep 17, 4:47 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 43 min |
| Sep 17, 5:09 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.